Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 257, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 8, 2005, 6:01 AM CDT for Cass County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2005, 6:01 AM CDT (11:01 UTC)
- Expired
- Sep 8, 2005, 6:28 AM CDT
- In force
- 27 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 081101 SVRFGF NDC017-081200- /O.NEW.KFGF.SV.W.0257.050908T1101Z-050908T1200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 601 AM CDT THU SEP 8 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 700 AM CDT. * AT 555 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 4 MILES EAST OF FINGAL...OR 17 MILES SOUTHEAST OF VALLEY CITY...MOVING TO THE EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALICE AT 615 AM EMBDEN AT 630 AM CHAFFEE AT 640 AM IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. LAT...LON 4721 9767 4665 9766 4666 9715 4722 9720 $$ GV
1 follow-up statement
000 WWUS53 KFGF 081128 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 628 AM CDT THU SEP 8 2005 NDC017-081138- /O.CAN.KFGF.SV.W.0257.000000T0000Z-050908T1200Z/ CASS ND- 628 AM CDT THU SEP 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CASS COUNTY IS CANCELLED... AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED NEAR ALICE...OR 22 MILES SOUTHEAST OF VALLEY CITY...MOVING TO THE EAST AT 15 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4721 9767 4665 9766 4666 9715 4722 9720 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 4:33 AM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 8, 4:33 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 433 AM CDT THU SEP 8 2005 .SHORT TERM (TODAY THRU SUNDAY)... FORECAST CHALLENGES INCLUDE CONTINUING CONVECTION OVER CENTRAL NORTH DAKOTA MOVING EAST INTO EASTERN NORTH DAKOTA CENTRAL MINNESOTA AND THUNDER CHANCES FOR LATE TONIGHT INTO TOMORROW MORNING. ANOTHER MCS HAS DEVELOPED OVER EASTERN SOUTH DAKOTA AND CONTINUES EASTWARD THIS MORNING INTO NORTHERN IOWA/SOUTHERN MINNESOTA. IN ADDITION A LINE OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH CENTRAL NORTH DAKOTA WHERE THE BEST INSTABILITY +1000 ML CAPES...850 MB MOISTURE AND +25 KT JET EXIST. SHORT TERM MODELS INDICATE 850 MB MOISTURE WILL SPREAD EASTWARD OVER SOUTHERN VALLEY INTO WEST CENTRAL MINNESOTA. HOWEVER...850 MB JET IS SHOWN TO DECREASE AFTER 09Z WHICH SUGGEST A MORE WEAKENING TREND TOWARDS 12Z. STORMS REMAIN ELEVATED IN NATURE AND WILL BE MONITORED FOR SEVERE POTENTIAL. ZONAL FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY TODAY WITH THE NEXT UPPER LEVEL DISTURBANCE OVER UTAH SHOWN ON WATER VAPOR EXPECTED TO REACH SOUTH DAKOTA TONIGHT. MODELS ARE PRETTY CONSISTENT WITH THIS FEATURE. SURFACE THROUGH DEVELOPS OVER WESTERN SD/ND THIS EVENING. LOW LEVEL SOUTHEAST FLOW WILL ALLOW PLENTY OF MOISTURE COMBINED WITH STEEP MID LEVEL LAPSE RATE AND +2000 ML CAPES OVER CENTRAL SD WILL AID IN THE DEVELOPMENT OF CLUSTER OF THUNDERSTORMS LATE TONIGHT AND RIDE EAST NORTHEAST. INCREASING 40 KT 850 MB JET WILL SHIFT EASTWARD WITH TIME SUGGESTING DOWNSTREAM MCS DEVELOPMENT WHICH SHOULD CONTINUE OVERNIGHT INTO CENTRAL MINNESOTA. FLOW ALOFT SUGGESTION MCS WILL MOVE EAST ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. UPPER LOW OVER THE PACIFIC COAST BEGINS TO MOVE EAST PROVIDING SEVERAL CHANCES FOR PRECIP INTO NEXT WEEK. STILL SOME UNCERTAINTY AS TO THUNDER CHANCES WITH SIGNIFICANT CAP IN PLACE FRIDAY AFTERNOON INTO SATURDAY. UPDATED POPS FOR THIS MORNING MAINLY KEEPING SCT MENTIONED SOUTH OF GRAND FORKS. ALSO INCREASED POPS FOR LATE TONIGHT INTO EARLY TOMORROW MORNING WITH MCS DEVELOPMENT. ONLY TWEAKED POPS AFTER FRIDAY MORNING WITH UNCERTAINTY TO THUNDERSTORM DEVELOPMENT. ALSO CONTINUED THE UPWARD TREND FOR TEMPERATURES ON FRIDAY AND SATURDAY. .LONG TERM... LIMITED CHANGES MADE IN THE EXTENDED DUE TO ONGOING WEATHER. HOWEVER MODELS SUGGEST SOUTHWEST UPPER LEVEL FLOW WILL PROVIDE SOME PERIODIC CHANCES FOR PRECIP. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JDS
Hazardous weather outlook, Sep 7, 6:22 AM CDT, 23 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 622 AM CDT WED SEP 7 2005 MNZ001>003-022>024-027>032-040-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-081130- WEST POLK-NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY- 622 AM CDT WED SEP 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT THOUGH THEY ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN LATE ON SATURDAY AND CONTINUING THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ004>009-013>017-081130- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER- SOUTH BELTRAMI- 622 AM CDT WED SEP 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS LATE ON SATURDAY AND CONTINUING THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GV
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:42 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.